Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 50, NWS Austin/San Antonio, TX

August 4, 2005Val Verde County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Aug 4, 2005, 2:02 PM CDT for Val Verde County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2005, 2:02 PM CDT (19:02 UTC)
Expired
Aug 4, 2005, 5:00 PM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 114 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 7.0 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2005-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 983 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2005-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
983 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
1257 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 041904
FFWEWX
TXC465-042200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
202 PM CDT THU AUG 4 2005

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  VAL VERDE

* UNTIL 500 PM CDT

* AT 154 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAINS OVER THE NORTHERN HALF OF VAL VERDE COUNTY FROM
  NEAR CARTA VALLEY TO JUNO AND PANDALE MOVING TO THE NORTHWEST AT   
  15 MPH.

HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND             
STREAMS...COUNTRY ROADS...AND FARMLAND ALONG THE BANKS OF 
CREEKS AND STREAMS.

LAT...LON 2971 10071 3026 10070 3026 10173 3004 10173

$$
2 follow-up statements
000 
WGUS74 KEWX 041938
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
235 PM CDT THU AUG 4 2005

TXC465-042200-
VAL VERDE TX-
235 PM CDT THU AUG 4 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 500 PM CDT FOR VAL VERDE
COUNTY...

AT 230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SCATTERED SHOWERS AND THUNDERSTORM PRODUCING HEAVY RAIN OF 
ONE TO TWO INCHES ACROSS NORTHERN VAL VERDE COUNTY FROM LOMA ALTA TO 
JUNO TO PANDALE.  THESE STORMS WILL CONTINUE TO TRAIN NORTHWESTWARD 
OVER THE NEXT COUPLE HOURS.  

HEAVY RAINFALL WILL CAUSE FLASH FLOODING OVER SMALL CREEKS AND 
STREAMS...AND POSSIBLY LOW WATER CROSSINGS OF HIGHWAYS 277 AND 163. 

$$
000 
WGUS74 KEWX 042116
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
415 PM CDT THU AUG 4 2005

TXC465-042200-
VAL VERDE TX-
415 PM CDT THU AUG 4 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 500 PM CDT FOR VAL VERDE
COUNTY...

AT 412 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN.  THIS STORM WAS
LOCATED 16 MILES SOUTHEAST OF PANDALE...OR ABOUT 13 MILES NORTHEAST 
OF LANGTRY...MOVING SOUTH AT 5 MPH. RAINFALL RATES OF 2.0 TO 2.5 
INCHES AN HOUR WERE ESTIMATED BY DOPPLER RADAR.

OTHER LOCATIONS IN THE WARNING INCLUDE LOMA ALTA.

FLASH FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED AREAS. A LITTLE
OVER A FOOT OF WATER CAN CARRY AWAY MOST CARS AND TRUCKS. TURN AROUND
DONT DROWN.

LAT...LON 2971 10071 3026 10070 3026 10173 3004 10173

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 10:26 AM CDT, 3 hours 36 minutes earlier.

Area forecast discussion, Aug 4, 10:26 AM CDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1026 AM CDT THU AUG 4 2005

.DISCUSSION...
HIGH ALOFT IS NORTHWEST OF SOUTH CENTRAL TEXAS THIS MORNING...AND IS
FORECAST TO BUILD SLOWLY SOUTH AND SOUTHEAST THE NEXT FEW DAYS. IN
THE MEANTIME...WEAK LARGE SCALE TROF LINGERS ALOFT OVER THE AREA IN
LIGHT WIND FIELD AND IS FORECAST TO DRIFT EAST OF SOUTH CENTRAL
TEXAS NEXT WEEK...AS SUMMER SUBTROPICAL HIGH SLOWLY EVOLVES OVER THE
AREA FROM THE WEST.

FOR TODAY...500 TO 200 HPA LOW HAS MOVED WEST OF RIO GRANDE...WITH
LARGE SCALE TROF OVER AREA.  HEATING EXPECTED TO CAUSE
WDLY SCT SHOWERS OR THUNDERSTORMS FROM THE AFTERNOON TO PART OF THE
EVENING.  FORECASTS CONTINUE TO SHOW LOW ALOFT CONTINUING FRIDAY AND
SATURDAY TO SUNDAY.  WILL CONTINUE TO SHOW WDLY SCT MAINLY DAYTIME
TO EVENING SHOWERS OR THUNDERSTORMS FRIDAY THROUGH SUNDAY.

BY THE EARLY TO MID PART OF NEXT WEEK...TREND SHOWS DIMINISHING
CHANCES FOR SHOWERS...AS HIGH SLOWLY FORMS OVER THE AREA FROM THE
WEST.  ISOLATE TO WDLY SCT SHOWERS OR THUNDERSTORMS ARE POSSIBLE
OVER THE EASTERN PART OF SOUTH CENTRAL TEXAS IN THE EARLY TO MID
PART OF NEXT WEEK...CLOSER TO WEAK LOW ALOFT FCST TO BE EAST OF
SOUTH TEXAS.

&&

.PREV DISCUSSION... (ISSUED 656 AM CDT THU AUG 4 2005)

UPDATE...
SCATTERED SHOWERS ARE DEVELOPING OVER THE RIO GRANDE PLAINS AND
THE SOUTHERN EDWARDS PLATEAU. AS A RESULT, HAVE INCREASED POPS
TO CHANCE CATEGORY THIS MORNING.

PREV DISCUSSION... (ISSUED 405 AM CDT THU AUG 4 2005)

DISCUSSION...
BROAD PATTERN OF UPPER LEVEL INSTABILITY WILL CONTINUE THROUGH THE
WEEKEND, THEN STABILITY INCREASES BY TUESDAY OF NEXT WEEK.
SATELLITE IMAGERY SHOWS A BROAD CYCLONIC ROTATION EXTENDING FROM
MEXICO TO THE TN RIVER VALLEY WITH A SECONDARY ROTATION OVER DRT
TO FURTHER ENHANCE CONVECTION FOR TODAY. THIS FEATURE IS TOO WEAK
TO SUPPORT CONVECTION IN THE OVERNIGHT HOURS THIS MORNING THUS WILL
NOT FOCUS POPS OVER THIS AREA TODAY AND INSTEAD SPREAD CHANCE POPS
ACROSS THE AREA TO REFLECT GENERAL AIRMASS CONVECTION. THE PATTERN
CONTINUES TO DILUTE OVER THE NEXT FEW DAYS WHILE PRECIPITABLE
WATER VALUES REMAIN HIGH. THUS WILL NOT STRAY FAR FROM GFS GUIDANCE
POPS BUT SHIFT TIMING MORE TO AFTERNOONS AND EVENINGS.

HIGH PRESSURE WILL STRENGTHEN OVER TX TUESDAY AND SUGGEST A RETURN
TO HOT AND DRY WEATHER FOR MUCH OF NEXT WEEK. SOUTHERLY WINDS WILL
INCREASE DURING THE WEEK TO MAKE FOR A WARMING TREND ON OVERNIGHT
TEMPS.

EWX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

08/01/JB
Hazardous weather outlook, Aug 4, 5:13 AM CDT, 8 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
513 AM CDT THU AUG 4 2005

TXZ171>173-183>194-202>209-217>225-228-051015-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
513 AM CDT THU AUG 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WIDELY
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
THROUGH EARLY EVENING OVER MAINLY THE NORTHERN HALF OF SOUTH
CENTRAL TEXAS AND ALONG THE RIO GRANDE PLAINS. SOME OF THESE
STORMS COULD MOVE VERY SLOWLY AND PRODUCE LOCALLY HEAVY RAINFALL
WHICH MAY CAUSE BRIEF FLOODING OF SMALL STREAMS AND URBAN AREAS.
GUSTY WINDS ARE ALSO POSSIBLE IN AND NEAR THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 7:36 PM CDTFlash Flood WarningEWXGillespie114 min
Aug 4, 1:01 PM CDTFlash Flood WarningEWXEdwards, Real3 hr
Aug 4, 4:53 PM CDTFlash Flood WarningEWXVal Verde2 hr
Aug 4, 5:18 PM CDTFlash Flood WarningEWXWilliamson117 min
Aug 4, 5:42 PM CDTFlash Flood WarningEWXBurnet2 hr
Aug 4, 6:03 PM CDTFlash Flood WarningEWXGillespie117 min

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.